Hail, Scott
- When
- May 28, 12:42 PM CST to 12:43 PM CST
- Where
- Scott County, Winchester
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.630, -90.470
A warm front lifting northward into central Illinois triggered numerous supercell thunderstorms during the afternoon of May 28th. Many of the storms produced large hail, with stones as large as golfballs being reported across parts of Morgan, Sangamon, and Coles counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A warm front lifting northward into central Illinois triggered numerous supercell thunderstorms during the afternoon of May 28th. Many of the storms produced large hail, with stones as large as golfballs being reported across parts of Morgan, Sangamon, and Coles counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 11:27 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1227 PM CDT SAT MAY 28 2011 .DISCUSSION... ISSUED 1014 AM CDT SAT MAY 28 2011 FIRST BATCH OF SHOWERS AND SCATTERED THUNDERSTORMS BEGINNING TO MOVE INTO THE FAR WESTERN CWA. HAVE HAD SOME SCATTERED PATCHES OF CLEAR SKIES...ESPECIALLY ACROSS THE WESTERN CWA...ALTHOUGH THESE HAVE BEGUN FILLING BACK IN. MAIN CONCERN IS WITH DEVELOPMENT OF AFTERNOON CONVECTION. LATEST HIGH-RESOLUTION MODEL RUNS SUGGEST RENEWED DEVELOPMENT NEAR THE WESTERN PART OF THE I-72 CORRIDOR BY MID AFTERNOON...JUST NORTH OF A WARM FRONT MOVING UP FROM THE SOUTH. WHILE THE GREATEST INSTABILITY WILL BE FURTHER SOUTH TOWARD THE WARM FRONT...THE LATEST NAM MODEL BRINGS MUCAPE VALUES OVER 1000 J/KG JUST SOUTH OF THIS CONVECTION BY 21Z...WITH 0-6KM BULK SHEAR VALUES PROGGED TO BE 60-70 KNOTS OVER THE NORTHWEST HALF OF THE CWA. MOST OF THE AREA IS IN A SLIGHT RISK OF SEVERE WEATHER PER SPC 13Z DAY1 OUTLOOK. A SECOND ROUND OF CONVECTION IS LIKELY TO DEVELOP ACROSS THE NORTHERN CWA TONIGHT...AS THE WARM FRONT LIFTS INTO THE AREA. HAVE UPDATED THE FORECASTS TO GO WITH LIKELY POPS ACROSS THE NORTHERN THIRD OF THE CWA TONIGHT TO ACCOUNT FOR THIS. UPDATED ZONES/GRIDS HAVE BEEN SENT. GEELHART && .AVIATION... ISSUED 1226 PM CDT SAT MAY 28 2011 CONVECTION RAPIDLY INCREASING ACROSS CENTRAL ILLINOIS THE LAST COUPLE HOURS. ON THE UP SIDE...CEILINGS HAVE RAPIDLY BEEN MOVING UP TO THE VFR RANGE BEHIND THE STORMS...BUT WILL LIKELY BE TEMPORARY MVFR CONDITIONS AS THE STORMS PASS. GIVEN THE FREQUENCY THAT CONVECTION IS EXPECTED THROUGH TONIGHT...HAVE ATTEMPTED TO TIME A COUPLE DRY PERIODS THIS EVENING...PRIMARILY FROM KSPI-KDEC. WILL NEED TO WATCH FOR SOME MVFR CEILINGS/VISIBILITIES OVERNIGHT. CONDITIONS IMPROVING EVERYWHERE SUNDAY MORNING...BEHIND A WARM FRONT PUSHING OUT OF THE AREA. GEELHART && .PREV DISCUSSION... ISSUED 325 AM CDT SAT MAY 28 2011 ZONAL FLOW PATTERN FOR MUCH OF THE CONUS AS A E/W ORIENTED JET PUSHES FROM NRN CA TO NRN IL. ONE LOW OVER THE NRN PLAINS/CAN BORDER IS WEAKENING WITH THE INTRODUCTION OF A STRONGER LOW OVER THE PAC NW COAST. THIS LOW OFF THE WEST COAST AND THE PATTERN SHIFT THAT IT WILL DRIVE INTO THE ZONAL WAVE FLOW IS THE MAIN WEATHER SYSTEM THAT WILL FORM THE FORECAST FOR THE NEXT FIVE DAYS. HOWEVER... IN THE SHORT TERM...A WARM FRONT TO THE SOUTH WILL PUSH UP AND THROUGH THE FA...BRINGING A CHANCE FOR TSRA THIS AFTERNOON AND THIS EVENING. SPC HAS PAINTED A SLIGHT RISK FOR CENTRAL IL. MODELS HAVE SOME SEMBLANCE OF CONTINUITY...AND VERY SMALL TWEAKS ARE NECESSARY. MAIN CONCERN TO THE GRIDS OTHER THAN POPS REALLY LIES IN THE MAX TEMPS AS THE MOS MAY WELL NOT BE WARM ENOUGH. CLIMATE WILL PULL THE MOS DOWN OFF OF THE POTENTIAL HIGHS FOR THE FIRST COUPLE DAYS OF THE WORK WEEK WITH THE REGION UNDER THE INFLUENCE OF A MASSIVE RIDGE. SHORT TERM...TODAY AND TONIGHT... WARMING OFFERS UP SOME INFLUENCE TO THE INSTABILITY IN ADVANCE OF THE WARM FRONT...BUT THE STRONG MID LEVEL CAP WILL HOLD THE TS OFF UNTIL LATER IN THE AFTERNOON AND EARLY EVENING. ONCE THE STORMS DO FIRE...THERE IS A POSSIBILITY FOR SOME ORGANIZATION WITH SUPERCELLS AND BOWS...WIND AND HAIL. BULK SHEAR AND MUCAPE LEND THEMSELVES TO STORM ORGANIZATION ONCE THE CAP HAS BEEN ERODED. HOWEVER...ONE OF THE MAIN ISSUES FOR THIS PARTICULAR FORECAST HAS BEEN THE CONSISTENCY OF THE TIMING OF THE COLLISION OF THE INSTABILITY AND THE FORCING. AS A RESULT...GOING RELATIVELY CONSERVATIVE WITH THE POPS. LONG TERM...SUNDAY THROUGH WEDNESDAY... PAC NW LOW DIGS INTO THE FLOW LATER THIS EVENING AND AN UPPER RIDGE OVER THE GULF COAST STATES...PUSHING UP INTO THE MIDWEST KEEPS THE REMAINDER OF THE FIRST FIVE DAYS MORE OR LESS DRY. DRY AND HOT. TEMPS CLIMBING INTO THE LOW 90S. CONCERN THAT THE MOS/MODEL GUIDANCE IS NOT WARM ENOUGH AND THAT THE TEMPS HAVE TO BE ADJUSTED SOMEWHAT...WILL ADDRESS WITH NEXT SET OF DATA. ANOTHER FRONT TRIES TO MAKE IT THOUGH ON TUESDAY...BUT WITH MOVING A WEAK FRONT INTO A 595 DM 500 MB HIGH...FEEL THAT THE MORE SCANT THE POPS...THE BETTER. BUT ONCE AGAIN...NOT CONFIDENT ENOUGH TO PULL ENTIRELY AND WILL LEAVE THE SLIGHT CHANCE POPS IN FOR TUES/TUES NIGHT... PARTICULARLY TUES AFTERNOON. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1143 AM CDT SAT MAY 28 2011 ILZ027>031-036-037-040-041-047-049-050-291100- CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT- STARK-TAZEWELL-WOODFORD- 1143 AM CDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...ALONG AND WEST OF THE ILLINOIS RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS A WARM FRONT LIFTS NORTHWARD INTO THE AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM ANY OF THESE STORMS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL LINGER INTO SUNDAY MORNING...PRIMARILY IN AREAS WEST AND NORTH OF PEORIA...BEFORE SHIFTING FURTHER NORTH INTO THE SOUTHERN GREAT LAKES BY AFTERNOON. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...PARTICULARLY BETWEEN 3 PM AND 8 PM. ACTIVATION MAY BE REQUIRED AGAIN AFTER MIDNIGHT. ILZ038-042-043-048-051>053-061-291100- CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-SANGAMON-SHELBY- 1143 AM CDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS A WARM FRONT LIFTS NORTHWARD INTO THE AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM ANY OF THESE STORMS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...PARTICULARLY BETWEEN 3 PM AND 8 PM. ACTIVATION MAY ALSO BE REQUIRED AFTER MIDNIGHT. ILZ044>046-054>057-291100- CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-VERMILION- 1143 AM CDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS A WARM FRONT LIFTS NORTHWARD INTO THE AREA. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM ANY OF THESE STORMS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MINOR FLOODING ALONG EASTERN PORTIONS OF THE SANGAMON RIVER WILL SUBSIDE BY SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...PARTICULARLY BETWEEN 3 PM AND 8 PM. ACTIVATION MAY ALSO BE REQUIRED AFTER MIDNIGHT. ILZ062-063-066>068-071>073-291100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1143 AM CDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...AS A WARM FRONT LIFTS NORTHWARD TOWARD THE AREA. WHILE A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND HAIL...THE PRIMARY SEVERE WEATHER THREAT WILL BE NORTH OF I-70. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FLOODING WILL SUBSIDE ALONG THE LITTLE WABASH RIVER AT CLAY CITY BY SUNDAY NIGHT. MEANWHILE...FLOODING WILL CONTINUE ALONG THE WABASH RIVER FOR THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. GEELHART
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
125 PM CDT SAT MAY 28 2011
ILZ047>051-281930-
CASS-MENARD-MORGAN-SANGAMON-SCOTT-
125 PM CDT SAT MAY 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR CASS...MENARD...MORGAN...SCOTT
AND SANGAMON COUNTIES UNTIL 230 PM CDT...
AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO LINES OF STRONG THUNDERSTORMS...ONE FROM EAST OF BEARDSTOWN
SOUTH TO CONCORD...AND THE OTHER ALING THE ILLINOIS RIVER IN WESTERN
SCOTT COUNTY. THESE STORMS ARE MOVING EAST AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES...AND INTENSE LIGHTNING...IS EXPECTED
WITH THESE STORMS.
PEOPLE IN CASS...MENARD...MORGAN...SANGAMON AND SCOTT
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3980 9060 3982 9058 3988 9059 3992 9054
3994 9054 3998 9051 4012 8971 3954 8965
3953 9058 3954 9058 3970 9065
TIME...MOT...LOC 1823Z 253DEG 42KT 3982 9066 3951 9065
GEELHARTSPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
128 PM CDT SAT MAY 28 2011
CORRECTED TYPO IN 1ST PARAGRAPH
ILZ047>051-281930-
CASS-MENARD-MORGAN-SANGAMON-SCOTT-
128 PM CDT SAT MAY 28 2011
...SIGNIFICANT WEATHER ADVISORY FOR CASS...MENARD...MORGAN...SCOTT
AND SANGAMON COUNTIES UNTIL 230 PM CDT...
AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO LINES OF STRONG THUNDERSTORMS...ONE FROM EAST OF BEARDSTOWN
SOUTH TO CONCORD...AND THE OTHER ALONG THE ILLINOIS RIVER IN WESTERN
SCOTT COUNTY. THESE STORMS ARE MOVING EAST AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES...AND INTENSE LIGHTNING...IS EXPECTED
WITH THESE STORMS.
PEOPLE IN CASS...MENARD...MORGAN...SANGAMON AND SCOTT
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3980 9060 3982 9058 3988 9059 3992 9054
3994 9054 3998 9051 4012 8971 3954 8965
3953 9058 3954 9058 3970 9065
TIME...MOT...LOC 1823Z 253DEG 42KT 3982 9066 3951 9065
GEELHARTThe St Louis radar (KLSX), 105 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
20 hail, 1 lightning. Local standard time, as filed.
A late afternoon thunderstorm produced a lightning strike which damaged a garage and automobile. The vehicle sustained minor damage, but the garage and its contents had major fire damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306020, 306021, 306022, 306030, 306036, 306037, 306039, 306041, 306042, 306044, 306046, 306048, 306049, 306051, 306053, 316511, 306054, 306055, 306058, 306060, 306061.